Skip to content

The latest news in grapefruit!

November 8, 2011

Ok, I’m not that big on grapefruit, but I do enjoy the taste now and then.  Unfortunately, I now take at least two medications which have significant interactions with this citrus.  Lots of folks are told to avoid grapefruit and grapefruit juice for this reason.  I just saw an article on the Scientific American website that tells of a new hybrid grapefruit with greatly reduced levels of furanocoumarins, making them a safe snack for the millions of people taking the various blood pressure, cardiac, and cholesterol medications that interact with regular grapefruit.

So, let me take a moment to explain this interaction, since we’re here.  The liver makes lots of different enzymes which are used to metabolize the various substances absorbed into the bloodstream from foods or the environment or made by our bodies in the everyday functioning of our various organs.  Furanocoumarins inhibit the action of the CYP3A4 enzyme produced by the liver.  This enzyme is used to break down many medications, including statins for lowering cholesterol, several blood pressure medications, some antiarrhythmic drugs, and lots more.  For a fairly comprehensive list and more detailed explanation, see the wikipedia article on this subject.  The upshot is, the enzyme is inhibited so it does not break down the medication as expected, leading to higher levels of the medication in the body.  This can lead to dangerously high levels of the medication and increased toxicity.

The article does not tell us when the new grapefruit is expected to be commercially available.  It will be interesting to see if this takes off.

One Comment leave one →
  1. May 8, 2012 10:23 am

    Not to add insult to injury, but– I read just the other day that one would have to drink at least one quart of grapefruit juice to affect the CYP3A4 enzyme level in the average human body. Being a grapefruit lover, I tend to take this info and fly away with it. When i eat grapefruit, i usually eat no more than 1/2 at a sitting, and usually mixed with other fruit and yogurt.
    Am I playing with fire?
    I take a number of cardiac meds, including: ranexa, imdur, diltaizem, rosouvastatin, as well as other meds like L- thyroxine, fish oil, flax oil, Vit.D3, and aspirin.
    The warnings in medication inserts and online patient info sites never seem to list exactly how much grapefruit is TOO MUCH. I’d love to know once and for all.
    Let me know if you’ve found any definitive answers, and I’ll continue my search.
    Thanks,
    frykwoman

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: